MAUDE Adverse Event Report: BAUSCH + LOMB STIFF 25GA TANO DIAMOND DUSTED MEMBRANE SCRAPER (DDMS¿); HANDHELD SURGICAL INSTRUMENT

BAUSCH + LOMB STIFF 25GA TANO DIAMOND DUSTED MEMBRANE SCRAPER (DDMS¿); HANDHELD SURGICAL INSTRUMENT
Model Number 20.04.25S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Eye Injury (1845)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The dhr evaluation did not reveal any negative quality patterns.100% visual inspection of tip for nicks, tears, or cuts, was performed under magnification per inspection form.No ncs associated with the dhr.This investigation is ongoing.
 
Event or Problem Description
The user facility reported a 25ga tano diamond dusted membrane scrapper (ddms) tip broke off inside patient''s right eye.The surgeon could not remove it through the 25ga cannula.The cannula was removed, the conjunctiva was opened with westcott, and a 20ga sclera incision was made with an micro vitreoretinal (mvr) blade.The tip was removed using internal limiting membrane (ilm) forceps.The incision was closed with 7-0 vicryl suture.Closed conjunctiva with 6-0 plain gut suture.
 
Additional Manufacturer Narrative
The product evaluation has been completed.Product handle/shaft assembly returned in a original product pouch.Visual inspection confirmed the abrasive silicone bead had broken off approximately.5mm from end of shaft.The base of the silicone bead was still firmly secured inside the shaft tube.The loose piece of the silicone tip of the device was not returned.This potential failure mode is identified and addressed in a 2018 change to our instructions for use document (b)(4) rev m.Warning in ifu states: "only retractable ddms products (20.16, 20.16.23, 20.16.25) are compatible with valved cannula systems.Use of other ddms products (20.04, 20.04.23, 20.04.25s, 20.04.27, 20.07, 20.18) with valved cannula systems may damage flexible tip".In this occurrence it was confirmed a valved cannula was in use at time of the incident.This was a contraindicated action by the user.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.
 
Additional Manufacturer Narrative
Correction: d4 corrected udi number.

Brand Name
STIFF 25GA TANO DIAMOND DUSTED MEMBRANE SCRAPER (DDMS¿)
Common Device Name
HANDHELD SURGICAL INSTRUMENT
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
SYNERGETICS
3845 corporate centre dr.
o'fallon MO 63368
Manufacturer Contact
juli moore
3365 tree court industrial blvd.
st. louis, MO 63122
6362263220
MDR Report Key18086294
Report Number0001932402-2023-70007
Device Sequence Number6788957
Product Code GZX
UDI-Device Identifier20841305108848
UDI-Public(01)20841305108848(17)260628(10)M0049344
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number20.04.25S
Device Lot NumberM0049344
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
10/04/2024
Initial Report FDA Received Date11/07/2023
Supplement Report FDA Received Date12/08/2023
10/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown